Indiana, 2003

Hail in Indiana, July 11, 2003

July 11, 2003 · NWS LOT · 2 events in 2 counties and zones

State Police reported nickel size hail at I-65 and State Road 114.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

State Police reported nickel size hail at I-65 and State Road 114.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 11, 1:50 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 11, 1:50 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
250 PM CDT FRI JUL 11 2003

AVIATION FORECAST DISCUSSION FOR 18Z TAF CYCLE

IN LOOKING AT VARIOUS MODEL CROSS SECTIONS FOR AREA...ENOUGH LOW
LEVEL MOISTURE WILL HANG AROUND UNTIL LOSS OF DAYTIME HEATING TO
HAVE AN OCCASIONAL BKN CEILING IN THE 20-30 KFT LEVEL...AND WILL
LEAVE IN ALL TAFS...ALONG WITH GUSTS NEAR 20 KT UNTIL 02Z.
SHRA CURRENTLY DEVELOPING IN SW WI AND WILL MENTION FOR A COUPLE
OF HOURS IN TEMPO GROUP AROUND 21Z AT KRFD AND AROUND 23Z AT
OTHER LOCATIONS.

STEFKOVICH

PUBLIC DISCUSSION FOR 12 PM UPDATE AFP/GRIDS...

THUNDERSTORMS ARE SEEN ON RADAR IN NORTHERN ILLINOIS. THERE
ARE INCREASING VERTICAL INTEGRATED LIQUID IN SOME OF THE
THUNDERSTORMS. THE SOME CONTINENTAL POLAR AIR MASS IS OVER
THE AREA AND THE ATMOSPHERE IS UNSTABLE. THERE WERE HIGH
CONVECTIVE AVAILABLE POTENTIAL ENERGY VALUES ON THE
ACARS SOUNDING LATE THIS MORNING. THE 500 MB COLD TEMPERATURES
OF -15 TO -16 DEGREES C WILL MOVE OVER THE FORECAST AREA
TONIGHT. WILL HAVE SCATTERED THUNDERSTORMS FOR TONIGHT.

WILL PUT A CHANCE OF SHOWERS AND THUNDERSTORMS FOR SATURDAY.
BUT WILL KEEP THE POPS AROUND 25 PERCENT. ON SUNDAY THE 500
MB WAVE OVER THE GREAT LAKES MOVES EAST USING THE ETA MODEL
TIMING. THICKNESS FORECASTS SHOW THE WARM AIR ADVECTION
TO START INTO THE FORECAST REGION MONDAY.

.CHI...GALE WARNING FOR THE SOUTHERN 2/3 OF LAKE MICHIGAN

WHW
Hazardous weather outlook, Jul 11, 3:00 PM CST, 36 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

FOR THIS EVENING...SCATTERED THUNDERSTORMS MAY PRODUCE HAIL AND
BRIEF PERIODS OF HEAVY RAIN. THERE MAY BE STRONG GUSTS OF WIND.
THESE THUNDERSTORMS WILL DIMINISH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING. THEN...THE NEXT CHANCE OF THUNDERSTORMS
WILL BE MONDAY NIGHT THROUGH TUESDAY.

SIGNIFICANT FLOODING WILL CONTINUE ALONG THE IROQUOIS RIVER IN
NEWTON AND JASPER COUNTIES IN NORTHWEST INDIANA...AND IROQUOIS
COUNTY ILLINOIS. SEE THE LATEST FLOOD STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

WHW

In the hours before

Local storm report, Jul 11, 2:10 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
310 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    SANDWICH                  IL   .88 INCH HAIL
07/11/03   DEKALB                         REPORTED BY STORM
                                          SPOTTER.
ALSO
                                          ESTIMATED 70 MPH WINDS.
Local storm report, Jul 11, 2:27 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
327 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    7 N OTTAWA                IL   .75 INCH HAIL
07/11/03   LASALLE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 11, 2:32 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
332 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0321 PM    5 SW JOLIET               IL   .75 INCH HAIL
07/11/03   WILL                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 11, 3:15 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
415 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    KANKAKEE                  IL   .75 INCH HAIL
07/11/03   KANKAKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 11, 3:24 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
424 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    3 W LISBON                IL   WIND DAMAGE
07/11/03   KENDALL                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jul 11, 3:26 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
426 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    AROMA PARK                IL   1 INCH HAIL
07/11/03   KANKAKEE                       REPORTED BY PUBLIC.

The radar

The Chicago radar (KLOT), 105 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jasper

When
July 11, 3:36 PM CST to 3:41 PM CST
Where
Jasper County, 3 mi W of Rensselaer
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.933, -87.200

Hail, Benton

When
July 11, 5:12 PM EST to 5:17 PM EST
Where
Benton County, Boswell
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -87.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373295, 5373296.